Connect with us

Real Life Heroes

Woman Leaving Narcan Training Session Uses Skills To Save Man Suffering From Opioid Overdose

A quick-thinking New Yorker, fresh from a Narcan training session, found herself using her skills to save a subway rider’s life. Grace Linderholm a 25-year-old personal assistant and elder care provider, had been trained with the Department of Health that very morning to teach others how to use the lifesaving drug that reverses an opioid overdose.

As Linderholm headed down into the Utica Ave subway station that evening on her way home, she heard the word “unresponsive” and witnessed two women standing over an unconscious man.

“I remember I shouted in his ear,” Linderhom told Tank’s Good News. “I rolled my knuckles against his sternum, the recommended way to get someone to wake up—painful, but not aggressive. He gurgled. It’s not the same thing as breathing. He gurgled about once a minute.”

Linderholm, who has been volunteering at the Lower East Side Harm Reduction Clinic for the past two years, says this was the first time she had personally witnessed an opioid-related overdose.

“Narcan takes 2-8 minutes to take effect. That’s a lot of time to be without air,” she said. “I gave him one dose—every Narcan kit comes with two—and started timing a minute.”

Narcan, which is the brand name of naloxone, is a medication used to block the effects of opioids. It is most commonly used when someone has stopped breathing or is unresponsive in an overdose situation. It can be injected or sprayed in the nose.

Linderholm had a Narcan nasal spray, which she used twice on the unconscious man.

Since it only affects opioid receptors, Narcan has no known side effects apart from triggering withdrawal in habitual users. If you give it to someone you think is having an opioid overdose but isn’t, there are no side effects. It works for 60-90 minutes, which is why anyone who receives Narcan after an overdose needs to be monitored for at least three hours.

As Linderholm was preparing to get out the face cover to do CPR, the man woke with a startle, “terrified to find himself on the ground by strange women.”

“I raise my hands and give him some space, then introduce myself, and he shakes my hand. I tell him that the paramedics are on their way, probably with the police. It’s recommended that everyone see a doctor after an overdose, but I am committed to letting people make an informed choice.”

Then Linderholm told the man that he had an overdose, that she gave him Narcan, and that he should not use more opioids. Sometimes, a side effect of Narcan is that it can send habitual users into withdrawal, and then they might use more opioids to alleviate the withdrawal symptoms.

In a situation that is quite common, the man left before the paramedics arrived.

“Every single opioid-related overdose is preventable,” Linderholm says. “We have to take care of each other.”

“I do not want praise for doing what I believe is necessary,” she adds. She only wants to emphasize that “you too can save a life. You, too, can give a s*** about preventable death and look at your neighbors with empathy.”

Click to comment

Leave a Reply

Your email address will not be published. Required fields are marked *

Trending Now

Connect
Love good news? Get it delivered straight to your inbox!

Sign up FREE!